Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 29, NWS Shreveport, LA

April 3, 2008Bowie County, Red River County, Texas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this tornado warning at Apr 3, 2008, 8:53 PM CDT for Bowie County, Red River County, Texas; McCurtain County, Oklahoma. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2008, 8:53 PM CDT (01:53 UTC)
Expired
Apr 3, 2008, 9:22 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties McCurtain County, OK, Bowie County, TX, Red River County, TX

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:10 PM CDTHAIL 0.75Idabel, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 8:21 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 040153
TORSHV
OKC089-TXC037-387-040230-
/O.NEW.KSHV.TO.W.0029.080404T0153Z-080404T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHWESTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  NORTHERN RED RIVER COUNTY IN NORTHEAST TEXAS...
  SOUTHWESTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 930 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  NORTHEAST OF MANCHESTER...OR ABOUT 20 MILES NORTH OF CLARKSVILLE...
  MOVING EAST AT 44 MPH.

* THE TORNADO WILL BE NEAR...
  IDABEL BY 905 PM CDT...
  7 MILES SOUTH OF BROKEN BOW BY 915 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN ARKANSAS AND SOUTHEAST OKLAHOMA AND
NORTHEAST TEXAS.

LAT...LON 3369 9467 3374 9520 3396 9520 3397 9518
      3402 9518 3418 9472
TIME...MOT...LOC 0153Z 264DEG 38KT 3390 9499

$$

18
1 follow-up statement
000 
WWUS54 KSHV 040222
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 PM CDT THU APR 3 2008

OKC089-TXC037-387-040229-
/O.CAN.KSHV.TO.W.0029.000000T0000Z-080404T0230Z/
MCCURTAIN OK-RED RIVER TX-BOWIE TX-
919 PM CDT THU APR 3 2008

...THE TORNADO WARNING FOR EXTREME NORTHWESTERN BOWIE...NORTHERN RED
RIVER AND SOUTHWESTERN MCCURTAIN COUNTIES IS CANCELLED...

THE ROTATION IN THIS STORM THAT TRIGGERED A TORNADO WARNING HAS WEAKENED 
SIGNIFICANTLY...HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 
AM CDT FRIDAY MORNING FOR SOUTHWESTERN ARKANSAS...SOUTHEAST OKLAHOMA 
AND NORTHEAST TEXAS.

LAT...LON 3369 9467 3374 9520 3396 9520 3397 9518
      3402 9518 3418 9472
TIME...MOT...LOC 0219Z 264DEG 38KT 3393 9466

$$

18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 8:37 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 3, 8:37 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT THU APR 3 2008

.DISCUSSION...
ANOTHER QUICK UPDATE TO ADDRESS THE CANCELLATION OF TOR #156 AND
THE ISSUANCE OF SVR #157 WHICH IS NOW IN EFFECT UNTIL 400 AM. AS
WE GET INTO THE OVERNIGHT HOURS...IT WAS DETERMINED BY SURROUNDING
OFFICES AND SPC THAT STORMS ARE LESS LIKELY TO PRODUCE TORNADOES AND
WILL BE A CONTINUED HAIL THREAT WITH A SLIGHT WIND THREAT THROUGH THE
NIGHT. FOR THIS REASON...THE CHANGE IN WATCHES WAS MADE. PICKED UP
THE REST OF SW AR WITH SVR #157. ALSO INCREASED POPS FOR MUCH OF
NORTHWEST LOUISIANA FOR THE REMAINDER OF THE NIGHT. NO OTHER CHANGES
ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  68  48  73 /  60 100  20   0
MLU  63  72  51  70 /  40 100  30   0
DEQ  56  63  40  71 /  80  70  10   0
TXK  58  63  45  71 /  80  70  10   0
ELD  62  65  45  71 /  70 100  20   0
TYR  62  67  45  72 /  80  70  10   0
GGG  63  66  46  71 /  80  70  10   0
LFK  65  71  51  76 /  40  70  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...AND SEVIER.

LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED RIVER...AND
     TITUS.

&&

13
Hazardous weather outlook, Apr 3, 12:11 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT THU APR 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1211 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...NORTH OF
A MINEOLA TEXAS TO MAGNOLIA ARKANSAS LINE. SOUTH OF THIS AREA...
BUT NORTH OF A LINE FROM LUFKIN TEXAS...TO MONROE LOUISIANA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN AN INCH IN
DIAMETER. ISOLATED TORNADOES...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR ARE ALSO POSSIBLE TONIGHT. HEAVY RAINFALL PRODUCING
THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND FRIDAY MORNING...MAINLY
ACROSS THE NORTH HALF OF THE FOUR STATE AREA.

A LAYER OF WARM AIR...A FEW THOUSAND FEET ABOVE THE SURFACE...SHOULD
PROHIBIT THUNDERSTORMS FROM DEVELOPING DURING THE AFTERNOON.
HOWEVER...AS A STRONG UPPER LEVEL IMPULSE APPROACHES THE AREA
TONIGHT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT.
THE THUNDERSTORMS WILL BEGIN OVER NORTHEAST TEXAS...AND SOUTHEAST
OKLAHOMA TONIGHT...AND MOVE SOUTHEAST...INTO SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA...LATE TONIGHT AND FRIDAY MORNING. SOME OF THESE
STORMS MAY QUICKLY BECOME SEVERE.

THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A SQUALL LINE LATE
TONIGHT AND FRIDAY MORNING...WHICH WILL MOVE ACROSS THE FOUR STATE
REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE WEATHER MAY BE ONGOING FRIDAY AS THE SQUALL LINE CONTINUES
TO MOVE ACROSS THE REGION. THE SHOWERS AND THUNDERSTORMS SHOULD
GRADUALLY END FROM THE WEST FRIDAY AFTERNOON...AS A COLD FRONT MOVES
EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT...AND FRIDAY MORNING.

03

In the hours before

Local storm report, Apr 3, 7:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 E DEPORT              33.53N 95.28W
04/03/2008  E0.75 INCH       RED RIVER          TX   PUBLIC

            HAIL REPORTED ON THE EXTREME EAST SIDE OF TOWN.

&&

MBERRY
Local storm report, Apr 3, 8:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 PM CDT THU APR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             7 W DE QUEEN            34.04N 94.46W
04/03/2008  M0.75 INCH       SEVIER             AR   LAW ENFORCEMENT

            HAIL REPORTED JUST WEST OF THE MCCURTAIN COUNTY LINE.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:26 PM CDTSevere Thunderstorm WarningSHVRed River49 min
Apr 3, 7:59 PM CDTSevere Thunderstorm WarningSHVBowie, Red River46 min
Apr 3, 8:41 PM CDTSevere Thunderstorm WarningSHVBowie, Red River64 min
Apr 3, 9:42 PM CDTSevere Thunderstorm WarningSHVBowie, Red River63 min
Apr 3, 9:55 PM CDTTornado WarningSHVBowie, Red River35 min
Apr 4, 1:24 AM CDTSevere Thunderstorm WarningSHVRed River66 min
Apr 4, 4:16 AM CDTSevere Thunderstorm WarningSHVBowie44 min
Apr 4, 4:44 AM CDTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more16 hr
Apr 4, 5:35 AM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris40 min
Apr 4, 5:53 AM CDTFlash Flood WarningSHVRed River6 hr
Apr 4, 7:24 AM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk51 min
Apr 4, 8:07 AM CDTFlash Flood WarningSHVNacogdoches, Panola, Rusk, Shelby3 hr
Apr 4, 10:17 AM CDTRiver Flood WarningSHVBowie, Red River22 hr
Apr 4, 11:10 AM CDTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches, Sabine, San Augustine, Shelby6 hr
Apr 4, 6:17 PM CDTRiver Flood WarningSHVNacogdoches, Panola, Rusk, San Augustine, Shelby5 days
Apr 3, 8:36 PM CDTSevere Thunderstorm WarningSHVMcCurtain54 min
Apr 3, 9:33 PM CDTSevere Thunderstorm WarningSHVMcCurtain57 min
Apr 3, 11:51 PM CDTFlash Flood WarningSHVMcCurtain24 min
Apr 3, 11:53 PM CDTFlash Flood WarningSHVMcCurtain4 hr
Apr 4, 10:17 AM CDTRiver Flood WarningSHVMcCurtain47 hr
Apr 4, 10:17 AM CDTRiver Flood WarningSHVMcCurtain62 hr

Nearby

Tornado Warnings in Texas, 2008Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.